Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 23, NWS Medford, OR

April 14, 2018Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this wind advisory at Apr 14, 2018, 2:31 AM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Apr 15, 2018, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 2:31 AM PDT (09:31 UTC)
In effect from
Apr 15, 2018, 11:00 AM PDT
Expired
Apr 15, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS76 KMFR 140931
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
231 AM PDT Sat Apr 14 2018

...Breezy Conditions Expected in Lake County Sunday...

.A frontal boundary will move across the area on Sunday and this
will create breezy winds for portions of Lake County.

ORZ031-150000-
/O.NEW.KMFR.WI.Y.0023.180415T1800Z-180416T0300Z/
Central and Eastern Lake County-
Including the city of Valley Falls
231 AM PDT Sat Apr 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Sunday. 

* Winds...South 30 to 40 mph with gusts to 50 mph.

* Timing...Winds will increase on Sunday morning and peak Sunday
  afternoon. Winds will quickly decrease after sunset.

* Locations include...Portions of State Highway 31 between Silver
  Lake and US Highway 395, US Route 395 including Valley Falls,
  and portions of highway 140 east of Lakeview.

* Impacts...Driving will be difficult, especially for high profile
  vehicles. Loose objects may be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.


&&

$$
6 follow-up statements
904 
WWUS76 KMFR 142108
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
208 PM PDT Sat Apr 14 2018

...Windy Conditions Expected in Lake and eastern Modoc Counties 
Sunday...

.A frontal boundary will move across the area on Sunday and this
will create strong gusty winds for Lake and eastern Modoc 
counties

CAZ085-ORZ030-150915-
/O.EXA.KMFR.WI.Y.0023.180415T1800Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
208 PM PDT Sat Apr 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Sunday. 

* Winds...South 30 to 40 mph with gusts to 50 mph.

* Timing...Winds will increase Sunday morning and peak Sunday 
  afternoon. Winds will quickly decrease after sunset. 

* Locations include...Highway 299 near Cedar Pass and the Warner
  Mountains in eastern Modoc county.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-150915-
/O.CON.KMFR.WI.Y.0023.180415T1800Z-180416T0300Z/
Central and Eastern Lake County-
Including the city of Valley Falls
208 PM PDT Sat Apr 14 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SUNDAY...

* Winds...South 30 to 40 mph with gusts to 50 mph.

* Timing...Winds will increase Sunday morning and peak Sunday 
  afternoon. Winds will quickly decrease after sunset. 

* Locations include...Summer Lake, Paisley and Valley Falls. This
  also includes portions of State Highway 31 between Silver Lake
  and US Highway 395, US Route 395 north of Lakeview and Highway 
  140 east of Lakeview. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC
433 
WWUS76 KMFR 150847
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
147 AM PDT Sun Apr 15 2018

...Windy Conditions Expected in Lake and eastern Modoc Counties
Sunday...

.A frontal boundary will move across the area on Sunday and this
will create strong gusty winds for Lake and eastern Modoc
counties

CAZ085-ORZ030-031-160200-
/O.CON.KMFR.WI.Y.0023.180415T1800Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
147 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* Winds...South 30 to 40 mph with gusts to 50 mph.

* Timing...Winds will increase Sunday morning and peak Sunday 
  afternoon. Winds will quickly decrease after sunset. 

* Locations include...Highway 299 near Cedar Pass and the Warner 
  Mountains in eastern Modoc county. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
066 
WWUS76 KMFR 151745
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1045 AM PDT Sun Apr 15 2018

...Windy conditions expected in the Shasta Valley and east of the
Cascades today...


CAZ081-160000-
/O.EXB.KMFR.WI.Y.0023.180415T1800Z-180416T0000Z/
Central Siskiyou County-
Including the city of Weed
1045 AM PDT Sun Apr 15 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 5 PM PDT this afternoon. 

* Winds...South 30 to 40 mph with gusts to 50 mph. Strongest winds
  are expected in the southern Shasta Valley.

* Timing...Strong winds are expected late this morning through
  this afternoon. Winds will diminish late this afternoon into 
  this evening.

* Locations include...Weed. This also includes Interstate 5 from
  Weed to Grenada. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ084-ORZ029-160000-
/O.EXB.KMFR.WI.Y.0023.180415T1800Z-180416T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Tulelake and Altamont
1045 AM PDT Sun Apr 15 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 5 PM PDT this afternoon. 

* Winds...South 30 to 40 mph with gusts to 45 mph.

* Timing...Winds will become strong late this morning and peak 
  this afternoon. Winds will decrease this evening.

* Locations include...Klamath Falls, Worden, Merrill, and Bonanza.
  This also includes Highway 140 from Klamath Falls eastward and
  portions of Highway 99 from Klamath Falls to Worden.  

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-ORZ030-031-160300-
/O.CON.KMFR.WI.Y.0023.180415T1800Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Likely, Adel, Lakeview, 
and Valley Falls
1045 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...South 30 to 40 mph with gusts of 45 to 50 mph.

* Timing...Winds will become strong late this morning and peak
  this afternoon. Winds will decrease after sunset. 

* Locations in Oregon include...Lakeview, Beatty, Sprague River, 
  Summer Lake, Paisley and Valley Falls. This also includes 
  portions of State Highway 31 south of Silver Lake in Lake 
  County, US Route 395 in Lake County and Highway 140 across 
  eastern Klamath and Lake counties.
 
* Locations in California include...Alturas, Adin and Canby. This
  also includes US 395 and highways 299 and 139 in Modoc county. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
472 
WWUS76 KMFR 151800
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1100 AM PDT Sun Apr 15 2018

...Windy conditions expected in the Shasta Valley and east of the
Cascades today...

CAZ081-160000-
/O.CON.KMFR.WI.Y.0023.000000T0000Z-180416T0000Z/
Central Siskiyou County-
Including the city of Weed
1100 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...South 30 to 40 mph with gusts to 50 mph. Strongest 
  winds are expected in the southern Shasta Valley. 

* Timing...Strong winds are expected late this morning through 
  this afternoon. Winds will diminish late this afternoon into 
  this evening. 

* Locations include...Weed and Montague. This also includes 
  Interstate 5 from Weed to Grenada. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ084-ORZ029-160000-
/O.CON.KMFR.WI.Y.0023.000000T0000Z-180416T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Tulelake, Altamont, and Klamath Falls
1100 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds...South 30 to 40 mph with gusts to 45 mph.

* Timing...Winds will become strong late this morning and peak 
  this afternoon. Winds will decrease this evening. 

* Locations include...Klamath Falls, Worden, Merrill, and 
  Bonanza. This also includes Highway 140 from Klamath Falls 
  eastward and portions of Highway 99 from Klamath Falls to 
  Worden. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-ORZ030-031-160300-
/O.CON.KMFR.WI.Y.0023.000000T0000Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Likely, Adel, Lakeview, 
and Valley Falls
1100 AM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...South 30 to 40 mph with gusts of 45 to 50 mph.

* Timing...Winds will become strong late this morning and peak 
  this afternoon. Winds will decrease after sunset. 

* Locations in Oregon include...Lakeview, Beatty, Sprague River, 
  Summer Lake, Paisley and Valley Falls. This also includes 
  portions of State Highway 31 south of Silver Lake in Lake 
  County, US Route 395 in Lake County and Highway 140 across 
  eastern Klamath and Lake counties. 

* Locations in California include...Alturas, Adin and Canby. 
  This also includes US 395 and highways 299 and 139 in Modoc 
  county. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC
830 
WWUS76 KMFR 160055
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
555 PM PDT Sun Apr 15 2018

CAZ085-ORZ030-031-160300-
/O.CON.KMFR.WI.Y.0023.000000T0000Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Likely, Adel, Lakeview, 
and Valley Falls
555 PM PDT Sun Apr 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...South 30 to 40 mph with gusts to 50 mph.

* Timing...Winds will continue into this evening then diminish.

* Locations include...Southern Lake and eastern Modoc counties.
  This includes Lakeview, Alturas, and local highways including
  much of highway 395.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
655 
WWUS76 KMFR 160303
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
803 PM PDT Sun Apr 15 2018

CAZ085-ORZ030-031-160415-
/O.EXP.KMFR.WI.Y.0023.000000T0000Z-180416T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Likely, Adel, Lakeview, 
and Valley Falls
803 PM PDT Sun Apr 15 2018

...WIND ADVISORY HAS EXPIRED...

Winds over most areas have diminished, and the wind advisory has
expired. Winds will remain gusty for a few more hours over the
mountains, so be prepared for breezy conditions if traveling in
the higher terrain tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 13, 8:46 PM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 13, 8:46 PM PDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 PM PDT Fri Apr 13 2018

.DISCUSSION...Made some minor updates this evening, mainly to
adjust pops down. A warm front lifted north through our area
today, and while lots of mainly high clouds continue to stream
onshore, we haven't seen any measurable precipitation in any of
the obs nor on webcams. Furthermore, high resolution guidance
doesn't show any precipitation through the remainder of the night.
Current radar does show a good shield of returns over the west
side, but they don't seem to be reaching the ground. This isn't
terribly surprising when you look at this evening's sounding from
Medford. Other than a couple of cloud layers, the atmosphere is
really pretty dry below about 550 millibars (~16,000 feet). We
certainly can't rule out some sprinkles, but it is unlikely to
amount to anything. No other updates are planned. -Wright

&&

.MARINE...A warm front has moves north of the waters. Winds will
remain moderate with the northern waters having the best chance of
reaching small craft. Even where winds will remain below small
craft, seas will remain elevated enough for small craft
conditions. A cold front will approach the waters Saturday evening
with increasing south winds. Advisory level winds are expected
with this front, and will diminish late Sunday morning into the
afternoon. Seas will gradually improve late Sunday into Monday,
down to 9 feet early Monday morning. Showers will continue behind
the front on Monday morning and there will be a slight chance for
a thunderstorm. Any thunderstorms will be capable of producing
strong, gusty winds. After a brief break in the weather on
Tuesday, another weak front will approach the waters late Tuesday
night. BR-y/Petrucelli

&&

.PREV DISCUSSION... /Issued 512 PM PDT Fri Apr 13 2018/

Updated Aviation Discussion Below.

SHORT TERM...A warm front is shifting to the northeast and some
areas, mainly in the Cascades, will continue to see a few light
showers. A ridge to the south will remain over the area into
tomorrow. Skies will remain partly to mostly cloudy, but expect
near normal temperatures for most of the forecast area tomorrow
afternoon. A cold front will start approaching from the west
Saturday afternoon, bringing moderate precipitation by Sunday to
most of the area. Expect strong south winds in the Shasta Valley
ahead of the front Saturday afternoon, and again Sunday morning.
Strong southwest winds are also forecasted east of the Cascades
Sunday afternoon and evening.

Behind the front, snow levels will drop from west to east to
around 2500 to 3000 feet Sunday night. The heaviest precipitation
will be done with, but expect to see some snow on the road over
some of the passes, including Hwy 140 at Lake of the Woods, Hwy 66
at Greensprings, and I-5 at Siskiyou Summit. There is also a
chance of snow levels dropping to pass level at I-5 passes north
of Grants Pass on Monday, but confidence is low in this feature.

LONG TERM...Monday through Friday...The long-term starts out
active on Monday, with an upper trough axis overhead, onshore
westerly flow, an unstable air mass, and plenty of moisture. This
means there will be a good chance for showers, especially along
south to north oriented terrain like the Cascades and Coast Range.
The air mass will be very cold for this time of year, and we are
generally expecting 1 to 3 inches of snow Monday into Monday night
above 4000 feet. The heavier showers Monday afternoon will have a
hard time impacting roadways because of the mid April sun angle,
so the majority of snow impacts on roadways will occur at night
and in the morning. With negative forecast Lifted Index values
(both surface- and 850mb-based), a few thunderstorms will be
possible too from the Cascades westward. Shower chances peak in
the afternoon and evening, then diminish overnight as upper
ridging and a drier, more stable air mass moves into the region.

Mostly dry conditions are expected Tuesday through Tuesday night.
And with a cold air mass in place, Tuesday and Wednesday mornings
will feature below normal temperatures with frost possible in
places. Current data suggests cloud cover both mornings, so
widespread damaging freeze conditions are not expected in West Side
Valleys. However, Tuesday morning may get to freezing in the
Illinois Valley and certainly in valleys of Central and Western
Siskiyou County.

After that, models still show significant differences in the
evolution of an upper low that moves towards the coast from the
west. The GFS keeps the upper low well offshore but still brings a
chance for showers due to incoming shortwave activity and plenty of
moisture. The EC opens up the low into an upper trough over the
forecast area, which would result in a better chance for showers. We
have maintained a 20 to 50 percent chance of showers, with highest
chances over the higher terrain. Both models, and the range of GEFS
solutions, suggest mainly light precipitation amounts with this
trough/low. The air mass will still be colder than normal for this
time of year, so snow showers in the mountains are expected.

Models come back into reasonable agreement by Friday, showing upper
ridging and drier conditions moving in from the west once the upper
troughing move to the east of the area.

AVIATION...14/0Z TAF CYCLE...At the coast, VFR Cigs are expected to
lower to MVFR this evening with continued onshore flow. The lower
conditions at North Bend could be delayed by an hour to two from
whats in the TAF, so watch for updates on this. Elsewhere, VFR
conditions will continue through the TAF period. However partial
mountain obscurations are possible along the Cascades from around
Crater Lake north and Umpqua Basin. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Saturday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 11 PM Saturday to 5
     AM PDT Monday for PZZ350-356-370-376.

Nearby

Wind Advisories in Oregon, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.